Restoration of immunity and reactivation of hepatitis B virus after immunosuppressive therapy in a patient with severe aplastic anaemia

M. S. Dai, W. Y. Kao, R. Y. Shyu, T. Y. Chao

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

We recently treated a patient with severe aplastic anaemia (SAA) who also had chronic hepatitis B virus (HBV) infection. The HBV serological status at the time of diagnosis of SAA was HBsAg(+) and HBeAg(+). Subsequent analysis of the precore region of HBV DNA showed wild-type. He received anti-thymocyte globulin (ATG) and cyclosporin A (CsA) therapy twice. After each course of ATG infusion and during CsA therapy he developed lymphopenia for 1 and 2.5 months, respectively. His serum alanine aminotransferase (ALT) became normalized during the period of lymphopenia, but the serum HBV viral load increased. When his peripheral lymphocytes count recovered, his ALT became elevated again. Lamivudine was effective to normalize his elevated ALT and suppress viral replication. The phenomenon observed in this case supports the prevailing notion that hepatitis B flare-up in HBV carriers after chemotherapy is caused by an immune-mediated mechanism. Meanwhile, this is the first documented case of SAA who developed HBV reactivation upon recovery of lymphopenia after immunosuppressive therapy. This also highlights the necessity of preemptive therapy with lamivudine in SAA/HBsAg(+) patients to receive immunosuppressive therapy with ATG/CsA.

Original languageEnglish
Pages (from-to)283-285
Number of pages3
JournalJournal of Viral Hepatitis
Volume11
Issue number3
DOIs
Publication statusPublished - May 2004
Externally publishedYes

Fingerprint

Aplastic Anemia
Immunosuppressive Agents
Hepatitis B virus
Immunity
Lymphopenia
Antilymphocyte Serum
Alanine Transaminase
Cyclosporine
Lamivudine
Hepatitis B Surface Antigens
Therapeutics
Hepatitis B e Antigens
Chronic Hepatitis B
Lymphocyte Count
Virus Diseases
Viral Load
Hepatitis B
Serum
Drug Therapy
DNA

Keywords

  • Anti-thymocyte globulin
  • Aplastic anaemia
  • Hepatitis B virus
  • Reactivation

ASJC Scopus subject areas

  • Hepatology
  • Virology

Cite this

Restoration of immunity and reactivation of hepatitis B virus after immunosuppressive therapy in a patient with severe aplastic anaemia. / Dai, M. S.; Kao, W. Y.; Shyu, R. Y.; Chao, T. Y.

In: Journal of Viral Hepatitis, Vol. 11, No. 3, 05.2004, p. 283-285.

Research output: Contribution to journalArticle

@article{7f39b93b16ba4f579599d84dc6f08b95,
title = "Restoration of immunity and reactivation of hepatitis B virus after immunosuppressive therapy in a patient with severe aplastic anaemia",
abstract = "We recently treated a patient with severe aplastic anaemia (SAA) who also had chronic hepatitis B virus (HBV) infection. The HBV serological status at the time of diagnosis of SAA was HBsAg(+) and HBeAg(+). Subsequent analysis of the precore region of HBV DNA showed wild-type. He received anti-thymocyte globulin (ATG) and cyclosporin A (CsA) therapy twice. After each course of ATG infusion and during CsA therapy he developed lymphopenia for 1 and 2.5 months, respectively. His serum alanine aminotransferase (ALT) became normalized during the period of lymphopenia, but the serum HBV viral load increased. When his peripheral lymphocytes count recovered, his ALT became elevated again. Lamivudine was effective to normalize his elevated ALT and suppress viral replication. The phenomenon observed in this case supports the prevailing notion that hepatitis B flare-up in HBV carriers after chemotherapy is caused by an immune-mediated mechanism. Meanwhile, this is the first documented case of SAA who developed HBV reactivation upon recovery of lymphopenia after immunosuppressive therapy. This also highlights the necessity of preemptive therapy with lamivudine in SAA/HBsAg(+) patients to receive immunosuppressive therapy with ATG/CsA.",
keywords = "Anti-thymocyte globulin, Aplastic anaemia, Hepatitis B virus, Reactivation",
author = "Dai, {M. S.} and Kao, {W. Y.} and Shyu, {R. Y.} and Chao, {T. Y.}",
year = "2004",
month = "5",
doi = "10.1111/j.1365-2893.2004.00515.x",
language = "English",
volume = "11",
pages = "283--285",
journal = "Journal of Viral Hepatitis",
issn = "1352-0504",
publisher = "Wiley-Blackwell",
number = "3",

}

TY - JOUR

T1 - Restoration of immunity and reactivation of hepatitis B virus after immunosuppressive therapy in a patient with severe aplastic anaemia

AU - Dai, M. S.

AU - Kao, W. Y.

AU - Shyu, R. Y.

AU - Chao, T. Y.

PY - 2004/5

Y1 - 2004/5

N2 - We recently treated a patient with severe aplastic anaemia (SAA) who also had chronic hepatitis B virus (HBV) infection. The HBV serological status at the time of diagnosis of SAA was HBsAg(+) and HBeAg(+). Subsequent analysis of the precore region of HBV DNA showed wild-type. He received anti-thymocyte globulin (ATG) and cyclosporin A (CsA) therapy twice. After each course of ATG infusion and during CsA therapy he developed lymphopenia for 1 and 2.5 months, respectively. His serum alanine aminotransferase (ALT) became normalized during the period of lymphopenia, but the serum HBV viral load increased. When his peripheral lymphocytes count recovered, his ALT became elevated again. Lamivudine was effective to normalize his elevated ALT and suppress viral replication. The phenomenon observed in this case supports the prevailing notion that hepatitis B flare-up in HBV carriers after chemotherapy is caused by an immune-mediated mechanism. Meanwhile, this is the first documented case of SAA who developed HBV reactivation upon recovery of lymphopenia after immunosuppressive therapy. This also highlights the necessity of preemptive therapy with lamivudine in SAA/HBsAg(+) patients to receive immunosuppressive therapy with ATG/CsA.

AB - We recently treated a patient with severe aplastic anaemia (SAA) who also had chronic hepatitis B virus (HBV) infection. The HBV serological status at the time of diagnosis of SAA was HBsAg(+) and HBeAg(+). Subsequent analysis of the precore region of HBV DNA showed wild-type. He received anti-thymocyte globulin (ATG) and cyclosporin A (CsA) therapy twice. After each course of ATG infusion and during CsA therapy he developed lymphopenia for 1 and 2.5 months, respectively. His serum alanine aminotransferase (ALT) became normalized during the period of lymphopenia, but the serum HBV viral load increased. When his peripheral lymphocytes count recovered, his ALT became elevated again. Lamivudine was effective to normalize his elevated ALT and suppress viral replication. The phenomenon observed in this case supports the prevailing notion that hepatitis B flare-up in HBV carriers after chemotherapy is caused by an immune-mediated mechanism. Meanwhile, this is the first documented case of SAA who developed HBV reactivation upon recovery of lymphopenia after immunosuppressive therapy. This also highlights the necessity of preemptive therapy with lamivudine in SAA/HBsAg(+) patients to receive immunosuppressive therapy with ATG/CsA.

KW - Anti-thymocyte globulin

KW - Aplastic anaemia

KW - Hepatitis B virus

KW - Reactivation

UR - http://www.scopus.com/inward/record.url?scp=2442697846&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=2442697846&partnerID=8YFLogxK

U2 - 10.1111/j.1365-2893.2004.00515.x

DO - 10.1111/j.1365-2893.2004.00515.x

M3 - Article

C2 - 15117333

AN - SCOPUS:2442697846

VL - 11

SP - 283

EP - 285

JO - Journal of Viral Hepatitis

JF - Journal of Viral Hepatitis

SN - 1352-0504

IS - 3

ER -